Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map


Self-Assessment Questions

Hematology

Multiple Myeloma: Review Questions

Jeffrey A. Zonder, MD

Dr. Zonder is an assistant professor of medicine, Division of Hematology-Oncology,
Karmanos Cancer Institute, Wayne State University School of Medicine, Detroit, MI.




Choose the single best answer for each question.



Figure 1

Questions 1 to 3 refer to the following case.
A 76-year-old woman presents for a routine physical and is found to be mildly anemic (hemoglobin, 10.5 g/dL, decreased from 13.8 g/dL the previous year). She had a normal colonoscopy 2 years ago, and additional laboratory testing confirms that she is not iron-deficient. Serum protein electrophoresis with immunofixation demonstrates an IgG-kappa monoclonal protein (2.97 g/dL) with markedly reduced IgM and IgA levels. An extensive review of systems is negative, and physical examination reveals no abnormalities. A skeletal survey reveals osteopenia and several lytic lesions, but no fractures. The largest lesion is in the right femur (Figure 1). Multiple myeloma (MM) is strongly suspected.

1. What is the next step in this patient’s management?

  1. Biopsy of the femoral lesion
  2. Bone marrow biopsy with cytogenetic analysis
  3. Immediate chemotherapy combined with glucocorticoids
  4. No further testing at present; the diagnosis of MM is certain and asymptomatic myeloma does not require immediate therapy
Click here to compare your answer.


2. Which of the following therapy options has the highest likelihood of inducing a major clinical response in this patient?

  1. MP (melphalan-prednisone)
  2. MP-T (melphalan-prednisone-thalidomide)
  3. TD (thalidomide-dexamethasone)
  4. VAD (vincristine-Adriamycin-dexamethasone)
Click here to compare your answer.


3. Within 2 months of starting therapy, the patient’s monoclonal protein level begins to decrease, and it is no longer detectable after 6 months of therapy. Three months later, the patient suddenly develops severe lower back pain with a band-like distribution. She also has developed modest constipation and very mild tingling in her toes over the past month, which is unchanged at the current visit. A radiograph of the lumbar spine demonstrates a compression fracture (Figure 2), and magnetic resonance imaging (MRI) reveals edema but no associated mass or cord compression. Which of the following measures would be most helpful in alleviating this patient’s symptoms?

  1. Evaluation for vertebroplasty or kyphoplasty
  2. Immediate switch in systemic therapy
  3. Initiation of bisphosphonate therapy (eg, zoledronic acid, pamidronate)
  4. Radiation oncology evaluation for possible external beam radiation
  5. Urgent neurosurgical evaluation for spinal decompression
Click here to compare your answer.




Figure 2

4. A 54-year-old man with IgA-lambda MM diagnosed 6 years ago is currently treated with lenalidomide plus dexamethasone. He also has received monthly infusions of zoledronic acid for the last 5 years. During a recent routine dental examination, the dentist noted a painless gingival defect with exposed bone along the lateral aspect of his mandible. What is the next step in this patient’s management?

  1. Full reevaluation of his myeloma
  2. Immediately discontinue lenalidomide
  3. Immediately discontinue zoledronic acid
  4. Cardiac amyloid deposition with resultant right-sided heart failure
  5. Referral for external beam radiotherapy
Click here to compare your answer.


5. A 50-year-old woman with kappa light-chain MM presents with modest renal insufficiency and bone pain. She is treated with thalidomide 200 mg daily plus dexamethasone, but her urine M-protein level continues to increase. After 2 months of therapy, her serum creatinine level has risen to 4.8 mg/dL, and she has progressive anemia and mild tingling in her fingers and toes. Which of the following treatment options is most appropriate at this time?

  1. Bortezomib
  2. Lenalidomide
  3. MP
  4. TD, with an increased thalidomide dose (400 mg/day)
Click here to compare your answer.
 

Self-Assessment Questions Main Page Top

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 8/6/07 • kkj